MENU CLOSE

Floating on a cloud

My body has yet again reminded me of it’s limitations and my mind wants to fly high, higher than my body can take me. On the 26th of February at 19:41 I swallowed my first pill of Lamotrigin (also known as Lamictal). Unsure of how it would help me in the long run. I was so anxious… I remember saying to myself – “what if I won’t wake up tomorrow?”

The next day – I woke up like normal, but with a slight feeling of happiness. I survived!

The story begins a few weeks before taking my very first pill of Lamotrigin. The last few years I’ve battled something that isn’t visible to the human eye – not to me or others. But years of writing a journal told me a different story, when reading through all the years of highs and lows. I thought, maybe I could be bipolar? So I “rated” everything I’ve written in my journal throughout the years. I took all the data and put it in an excel spreadsheet and boom… There it was… visible curves, going up and down. After a few meetings with my psychologist we decided to give medicine a go! I’ve always been very hesitant to medicine and I’ve always wanted to try all the alternatives before taking medicine, such as CBT, ACT and other forms of therapy. Medicine for me, was “a last resort”.

31st of May 2018 – A weird rash started to appear on the top of my chest. Almost looking like acne, yet not. I’ve read the side affects a million times over. A rash could appear when taking the medicine, usually in the beginning, when building up the dosage. I reached my goal dosage for over two months ago. A rash. I look at myself in the mirror.. hoping it will go away. Maybe it’s just stress? Maybe it’s just because I’ve been sunbathing too much?

3rd of June 2018 – Looking at myself in the mirror again.. the rash.. still there.. have it spread? Not sure if I wanna look at myself anymore.

Today called the hospital and told them about the rash that won’t go away. I spoke with one of the doctors administrating this type of medicine, she said that she needed to get back to me after talking this through with medical team. After a few minutes later she called be back, being a bit worried about my rash. Neither she or the team, couldn’t decide if I should stop eating the medicines or not. Me and her.. worried.. not a good sign. After a while, she said – “Okay, switch to a lower dosage, if the rash intensifies or change for the worse, stop taking Lamotrigin immediately!”

She also made an appointment for me to see a skin specialist, so that they can examine my rash and see if it could be the rash from hell, caused by Lamotrigin.

You see, the famous rash with Lamotrigin (Lamictal) can be quite serious. It’s very rare that you actually develop a rash (if you start from a low dosage and slowly build it up). One of the things you can develop as a side effect – if you keep eating the medicine, while having a rash, is called “Stevens–Johnson syndrome”. It doesn’t look too much fun (almost like having a 3rd degree burn, with all the skin falling off). There’s also other side effects that are quite worrying, having a rash and keep eating the medicine – could kill you.

So this is where I’m at.

Lamotrigin has really helped me out so much! The last few months has been really great and my mood has been quite stable. Never thought a medicine could help this much. And now it seems like this great love story has come to an end. I’m still deciding on lowering the dosage tonight or just simply stop eating it until I know more about the rash. If the rash is created by Lamotrigin, I may never eat it again.

Maybe I shouldn’t have been out in the sun so much? Maybe I shouldn’t have stressed so much last week? I keep thinking that it must be something I’ve done. But for once, it might be so that it isn’t simply my conscious “me” that’s to blame for this. I wish that I could stay up in the clouds, unknowing…

My body has made me painfully aware that there’s something wrong and for good reasons too! But still, with a bittersweet taste in my mouth.